Alert archive / Colorado / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 74, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 20, 2000, 4:32 PM MDT for Washington County, Colorado. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 20, 2000, 4:32 PM MDT (22:32 UTC)
- Expired
- Jul 20, 2000, 5:15 PM MDT
- In force
- 43 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Washington County, CO
The radar
The Denver radar (KFTG), 133 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 5:05 PM MDT | Tornado F0 | Akron, CO | A small tornado touched down briefly but did no damage. |
| Jul 20, 5:05 PM MDT | Hail 2.5 | Otis, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 1:45 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.5 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 409 J/kg
- Mixed-layer CIN
- -401 J/kg
- Mixed-layer LCL
- 1545 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 202232 SVRDEN COC121-202315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 432 PM MDT THU JUL 20 2000 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL WASHINGTON COUNTY IN NORTHEAST COLORADO * UNTIL 515 PM MDT * AT 432 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTH OF PLATNER...OR ABOUT 13 MILES SOUTHEAST OF AKRON...MOVING EAST AT 10 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...PLATNER AND OTIS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT THURSDAY EVENING FOR NORTHEAST COLORADO. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM MDT THURSDAY EVENING FOR NORTHEASTERN COLORADO. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 4018 10317 3992 10320 3993 10283 4019 10282 KLEYLA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:30 PM MDT, 2 hours 2 minutes earlier.
Area forecast discussion, Jul 20, 2:30 PM MDT, 2 hours 2 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
230 PM MDT THU JUL 20 2000
STAGE IS SET FOR SVR WEATHER ON THE NERN PLAINS OF CO LATER THIS
AFTN AND EVE TIL 03Z. SPC HAS ISSUED A TORNADO WATCH FOR NRLY ALL
OF NERN CO...EXCLUDING FOR SEDGWICK...PHILLIPS AND LOGAN COUNTIES IN
FAR NENR CORNER OF STATE WHERE MOISTURE AND INSTABILITY NOT AS
FAVORABLE. HWVR...COULD SEE ISOLD SVR THIS EVE IN THESE CTYS WHERE
VERT SHEAR QUITE IMPRESSIVE AS PER ETA-WITH 0-3KM HELICITIES IN THE
200-215 RANGE. FARTHER S...INCRSG LOW LVL MSTR...STG VERT SHEAR...
STEEP LAPSE RATES AND SFC/BNDRY LYR CAPES OFF THE ETA IN THE 3300-
4400 J/KG BTWN 21Z AND 03Z. FOR INSTANCE...ETA IS GIVING 3855 J/KG
OF CAPE AT DEN AS OF 21Z AND AN IMPRESSIVE 4400 J/KG AT LIMON.
0-3KM HELICITIES WERE IN THE 45 TO 95 RANGE OFF ETA...WITH E-NELY
UPSLOPE FLOW DEEPENING WITH WLY SURGE OF BNDRY LYR AIR. ISOLD
TORNADOES...VRY LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS APRS TO
BE MAIN THREAT. HVY RAINFALL ALSO POSSIBLE BUT STORM MOTIONS
PROBABLY FAST ENOUGH TO CONFINE IT TO A FEW TSTM COMPLEXES. SEE SVR
WX POTENTIAL FALLING OFF WITHIN THE URBAN CORRIDOR BY 02Z...BUT
LINGERING TIL PSBLY MIDNIGHT IN AREAS E/SE OF LIMON WHERE SVR THREAT
APRS GREATEST. ONCE STORMS END...MOIST OUTFLOW AIR AND WK UPSLP
GRADIENT SHOULD CLOUD IN AREAS ALONG FNT RNG AND OVR THE MONUMENT
RIDGE AFT 06Z. ALREADY HAVE CLOUDS AND AREAS OF FOG MENTIONED IN
FCST FOR TONIGHT.
ON FRIDAY...WARMUP WILL BE SLOW DURING THE MRNG WITH SCT LOW CLDS
AND PTCHY FOG AROUND. ONCE SUN BREAKS OUT SHOULD SEE RAPID HEATING
AND DESTABILIZATION ON THE PLAINS WITH SBCAPES PROGD IN THE
1800-2700 J/KG RANGE BY 21Z. ETA SOUNDINGS SHOW LAPSE RATES
STEEPENING DURING THE AFTN IN ADVANCE OF A MODERATELY STRONG 700-500
SHRTWV/THERMAL TROF DROPPING S/SEWRD OUT OF ERN WY. WITH STG
COOLING ALOFT AND AMPLE LOW LVL MOISTURE ON THE NERN PLNS...COULD
SEE ANOTHER ROUND OF SVR WX LATE FRI AFTN AND EVE. MAIN THREAT
LOOKS TO BE VRY LARGE HAIL. NERN CORNER OF STATE APRS TO BE IN BEST
POSITION FOR SVR WEATHER. LCLLY HVY RAINFALL ALSO PSBL WITH FNTL
STORMS. INTENSITY/COVERAGE OF SVR WX WILL ALL DEPENDS ON TIMING OF
SHRTWV AND FRONT. OTWS...MTN LOCALS SHOULD SEE LITTLE CHG IN TEMPS
AND WX NEXT 48 HRS WITH THE USUAL CHC OF AFTN AND ERLY EVE TSTORMS.
SATURDAY LOOKS TO BE A SLIGHTLY COOLER DAY FOR THE PLAINS WITH
POST-FRONTAL ELY FLOW IN PLACE. LOW ATMOSPHERE WILL PROBABLY BE TOO
STABLE FOR ANYTHING MORE THAN A FEW LATE DAY TSTMS OVR AND NR THE
FTHLS AND MONUMENT RIDGE.
OUTLOOK FOR SUNDAY THROUGH TUESDAY...SEE LITTLE WARMING AND LOW CHC
FOR PCPN ON SUNDAY WITH A DRIER AMS AND COOL NWLY FLOW WITH UPR
RIDGE BUILDING OVR THE GREAT BASIN. MONDAY AND TUESDAY...LOW LVL
MOISTURE SLOWLY FILTERS IN FM THE W/SW WITH UPR RIDGE FLATTENING.
WILL GO WITH WARMER TEMPS AND THROW IN A CHANCE AFTN/EVE T-STORMS
EACH DAY. BAKER
.DEN...TORNADO WATCH UNTIL 03Z THIS EVE FOR NEARLY ALL OF NERN CO
ZNS 38>47 AND 49.In the hours before
Special weather statement, Jul 20, 12:56 PM MDT, 3 hours 36 minutes before
COZ030-032>050-202200- SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER CO 1 PM MDT THU JULY 20 2000 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS: EASTERLY WINDS IN THE LOWER LEVEL OF THE ATMOSPHERE CONTINUE TO PUMP MOISTURE INTO THE NORTHEASTERN PLAINS OF COLORADO. THIS MOISTURE COUPLED WITH AFTERNOON HEATING WILL BE SUFFICIENT ENOUGH FOR THE FORMATION OF THUNDERSTORMS. AT 1 PM...THUNDERSTORMS WERE ALREADY DEVELOPING ALONG THE FOOTHILLS OF JEFFERSON...NORTHEAST PARK AND DOUGLAS COUNTIES. A FAVORABLE SHEAR PROFILE IN THE ATMOSPHERE APPEARS TO BE SUFFICIENT ENOUGH FOR THE FORMATION OF THE FEW SEVERE THUNDERSTORMS... ESPECIALLY ALONG AND EAST OF THE INTERSTATE 25 CORRIDOR. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. AN ISOLATED TORNADO HOWEVER CANNOT BE RULED OUT NEAR ANY BOUNDARY INTERACTIONS. SPOTTER ACTIVATION WILL BE NECESSARY FOR AREAS ALONG AND EAST OF THE AFORMENTIONED AREA AFTER 2 PM. IN THE FOOTHILLS...SOME OF THE STORMS COULD PRODUCE LOCALLY HEAVY RAIN WHICH COULD POSE A FLASH FLOOD THREAT TO THE HI MEADOWS AND BOBCAT BURN AREAS. RAI<NFALL REPORTS FROM SPOTTERS IN AND NEAR THE BURN AREAS WOULD BE GREATLY APPRECIATED. COOPER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 7:21 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Morgan, Weld | 24 min |
| Jul 19, 7:45 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 45 min |
| Jul 19, 8:26 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Washington | 34 min |
| Jul 20, 2:42 PM MDT | Tornado Warning | BOU | Weld | 48 min |
| Jul 20, 3:16 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert | 44 min |
| Jul 20, 3:28 PM MDT | Tornado Warning | BOU | Weld | 47 min |
| Jul 20, 3:54 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 51 min |
| Jul 20, 4:05 PM MDT | Tornado Warning | BOU | Morgan, Weld | 40 min |
| Jul 20, 4:08 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Washington | 52 min |
| Jul 20, 4:39 PM MDT | Tornado Warning | BOU | Morgan | 51 min |
| Jul 20, 4:51 PM MDT | Tornado Warning | BOU | Washington | 24 min |
| Jul 20, 4:54 PM MDT | Severe Thunderstorm Warning | BOU | Adams | 51 min |
| Jul 20, 5:05 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 40 min |
| Jul 20, 5:16 PM MDT | Tornado Warning | BOU | Washington | 29 min |
| Jul 20, 5:18 PM MDT | Tornado Warning | BOU | Adams, Morgan | 42 min |
| Jul 20, 5:44 PM MDT | Tornado Warning | BOU | Adams, Arapahoe, Washington | 46 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.